North Dakota, 2021

Tornado and Flash Flooding in North Dakota, June 7 to 8, 2021

June 7 to 8, 2021 · NWS BIS · 62 events in 17 counties and zones

An extended period consisting of two days of continuous severe weather occurred from June 7 through June 8. Thunderstorms initially developed along a warm front over the James River Valley into parts of south central North Dakota where strong instability and deep layer shear were noted.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2.0 million
Crop damage
None recorded
Events
62

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BIS wrote it up.

An extended period consisting of two days of continuous severe weather occurred from June 7 through June 8. Thunderstorms initially developed along a warm front over the James River Valley into parts of south central North Dakota where strong instability and deep layer shear were noted. During the evening, a mix of wind and hail damage occurred. The largest hail reported during this period was 2.25 inches in diameter which occurred in Logan County, while the strongest reported wind gust occurred in LaMoure County, which was estimated at 80 mph. In addition a tornado occurred in Stutsman County. The tornado caused no damage and was rated EF-U, EF Unknown. As the night went on, a strong low level jet sustained severe thunderstorms. These continued into the morning, before storms started gradually spreading to the west along the slow moving, if not stationary, warm front that initiated the storms the previous evening. From early morning into the afternoon, large hail and damaging wind gusts remained a concern, but the primary threat became flooding due to the slow moving storms gradually back-building towards the west. The initial flooding occurred over the southern James River Valley, particularly near the city of Marion in LaMoure County. The flooding concerns then gradually spread west into Kidder, Emmons, Burleigh, and Grant counties. Later in the afternoon into the evening and nighttime hours as the storms developed over far western North Dakota, the main threats changed back to large hail and damaging wind gusts. During this time period, the largest reported hail was the size of a baseball, which fell in Golden Valley County. The strongest reported wind gust was estimated to be at 80 mph, in Billings County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 7, 2:57 PM CST, 2 hours 52 minutes earlier.

Area forecast discussion, Jun 7, 2:57 PM CST, 2 hours 52 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
357 PM CDT Mon Jun 7 2021

.SHORT TERM...(This evening through Tuesday night)
Issued at 340 PM CDT Mon Jun 7 2021

The two highlights of the short term period will be the chance for
severe thunderstorms this evening into tonight across the south
central through the southeast, followed by another chance for severe
thunderstorms across the west and north central tomorrow afternoon
and into tomorrow night.

Current surface analysis places a low along or near the western
North Dakota/South Dakota border with a warm front stretching off to
the east. Gusty southeasterly flow can be found behind and just
ahead of the warm front, ushering in moist air with dewpoints now in
the 50s across south central ND and in the 60s from central SD
southward. 500 mb analysis depicts southwesterly flow with slowly,
but steadily, increasing heights as the upper ridge tries to become
more amplified. Storms are expected to overcome the stabilizing
effect of rising heights aloft and form near the warm front
boundary this evening (most likely after 00Z). Initial storms will
be capable of all severe hazards, including hail up to 2 inches
in diameter, damaging wind gusts up to 70 mph, and an isolated
tornado as vorticity looks to be maximized along the warm front.
Storms are expected to grow quickly upscale into clusters,
transitioning to mainly a wind threat as storms move off to the
northeast.

A wave in the upper flow could allow some showers and storms to form
across the west overnight and move into the north central. No severe
weather is expected with this activity; however, a few stronger
storms capable of small hail will be possible.

Tomorrow morning, some remnant showers and storms may be lingering
across the central and east from the overnight activity. Otherwise,
moisture will continue to increase ahead of a quickly approaching
shortwave that moves in from the Four Corners region with a
deepening trough across the western CONUS. This shortwave will be
responsible for the next round of storms that are expected to
develop across eastern Montana into western ND Tuesday afternoon.
The severe weather threat appears greater with this activity as
stronger shear (40-50 kts sfc-500 mb) and greater instability
(steep lapse rates resulting in 2000-3000 J/kg MUCAPE) looks to be
in place. Therefore, hail up to 2.5 inches in diameter, damaging
wind gusts to 70 mph, and a couple tornadoes will all be
possible, especially with any discrete storms that form early on
into the convective cycle. CAMs depict this activity eventually
growing upscale and moving off to the northeast. How far north the
line of storms make it before moving into North Dakota is still
in question, and a nocturnal line of storms moving into
northwestern ND and eventually into north central ND is not off
the table. If this were to happen, the primary threats would be
severe hail and wind.

.LONG TERM...(Wednesday through Sunday)
Issued at 340 PM CDT Mon Jun 7 2021

Severe thunderstorm potential on Thursday highlights the long term
forecast period.

Wednesday morning should see the exiting thunderstorm complex with
post-frontal convection possible as cooler air aloft fills in with
the shortwave. Guidance is fairly consistent with the placement of
the surface low over the eastern portion of the state, which may re-
develop thunderstorms in the afternoon over the James River Valley.
Shear is weaker in this period but given adequate instability, a few
stronger thunderstorms can't be ruled out.

Thursday, the upper level trough begins to cross the Northern
Rockies and becomes negatively tilted as a jet streak ejects out of
the trough base. In response a surface low will deepen and move
north into eastern Montana, where divergence aloft expected to be
maximized Thursday afternoon. Moderate CAPE is expected to develop
in the warm sector of the surface low across western North Dakota,
where surface dew points should likely exceed 60 F. Kinematics
look impressive with this convective setup, with 40 to near 50 kts
of 0- 6km shear orthogonal to the north-south oriented
convergence zone and strong backing low level flow promoting
longer and possibly more curved hodographs. This environment
should promote a severe thunderstorm threat with all hazards
possible, especially early when more discrete cells are possible.
There are several caveats to the threat ceiling however, with some
guidance keeping the surface low further west into Montana as
storms initiate, which may reduce the threat of a discrete storm
mode in our west. Upscale growth either way is likely as the
surface low and associated front is expected to push across the
state overnight, promoting the transition to a severe wind threat
in the overnight hours.

Conditions dry out by Saturday, though some post-frontal convection
can't be ruled out on Friday, especially across the far north.
Friday is expected to be cooler and breezy to windy as strong flow
aloft and a pressure gradient contribute to increased westerly
winds. Amplified ridging will build this weekend, with better
agreement among 00Z global model clusters for amplitude and ridge
axis placement. Cluster analysis is consistent with a mostly dry
forecast for this period, lining up with the pattern exhibited on
the 12Z deterministic run.

&&

.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1252 PM CDT Mon Jun 7 2021

Thunderstorm development is expected later this evening across
south central into southeast North Dakota, potentially affecting
KBIS and KJMS into the overnight hours. Thus, VCTS has been kept
in the TAFs for those terminals, with some adjustments likely
needed later on as confidence in timing and location increases.
Some of these storms could be severe with strong wind gusts and
hail. Elsewhere, VFR conditions are expected with variable winds.
Scattered showers and storms may develop across the west
overnight and move off to the northeast; however, confidence in
this development is lower and no mention of precipitation will be
included in the TAFs at this time. Tuesday morning, low clouds are
expected to develop across the south, potentially resulting in
MVFR ceilings from KDIK-KBIS-KJMS for a few hours before lifting.
Widespread breezy winds out of the east southeast are expected by
the end of the TAF period.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...Gale
LONG TERM...AE
AVIATION...Gale
Hazardous weather outlook, Jun 7, 5:45 PM CST, 4 minutes before
Hazardous Weather Outlook
National Weather Service Bismarck ND
645 PM CDT Mon Jun 7 2021

NDZ025-036-037-046>048-050-051-082345-
Foster-Kidder-Stutsman-Emmons-Logan-La Moure-McIntosh-Dickey-
645 PM CDT Mon Jun 7 2021

This Hazardous Weather Outlook is for portions of south central
North Dakota and southeast North Dakota.

.DAY ONE...Tonight

Severe weather will be possible through this evening with
damaging wind gusts to around 70 mph, large hail around 2 inches
in diameter, and an isolated tornado. A Severe Thunderstorm Watch
is in effect until midnight CDT. See www.weather.gov/bismarck for
more details.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms Tuesday. A few storms could be
strong to severe.

There is a chance for thunderstorms with severe weather
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ020>023-034-035-042-045-082345-
Oliver-McLean-Sheridan-Wells-Morton-Burleigh-Grant-Sioux-
645 PM CDT Mon Jun 7 2021 /545 PM MDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for portions of south central
North Dakota.

.DAY ONE...Tonight

There is a slight chance for thunderstorms late tonight. Some
storms could be strong to severe with quarter sized hail and
gusty winds up to 60 mph.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms on Tuesday. Some storms may be
severe. Damaging wind around 70 mph, large hail around 2 inches
in diameter, and an isolated tornado will be the potential
hazards.

There is a chance for thunderstorms with severe weather
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

NDZ001>005-009>013-017>019-031>033-040-041-043-044-082345-
Divide-Burke-Renville-Bottineau-Rolette-Williams-Mountrail-Ward-
McHenry-Pierce-McKenzie-Dunn-Mercer-Golden Valley-Billings-Stark-
Slope-Hettinger-Bowman-Adams-
645 PM CDT Mon Jun 7 2021 /545 PM MDT Mon Jun 7 2021/

This Hazardous Weather Outlook is for portions of north central
North Dakota, northwest North Dakota, south central North Dakota,
and southwest North Dakota.

.DAY ONE...Tonight

There is a slight chance for thunderstorms late tonight. Some
storms could be strong with penny size hail and gusty winds.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

There is a chance for thunderstorms on Tuesday. Some storms may be
severe. Damaging wind around 70 mph, large hail up to the size of
tennis balls, and a tornado will be the potential hazards.

There is a chance for thunderstorms with severe weather
on Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter are encouraged to contact the National Weather Service
with any severe weather reports.

The radar

The Bismarck radar (KBIS), 112 km away, was scanning. The volume nearest the first event began at 23:49 UTC.

Open the radar archive at this moment

Event by event

31 hail, 24 thunderstorm wind, 5 flash flood, 1 tornado, 1 funnel cloud. Local standard time, as filed.

Hail, Stutsman

When
June 7, 5:49 PM CST to 5:51 PM CST
Where
Stutsman County, 1.38 mi N of Medina
Measured
1.25 in hail
Reported by
Public
Coordinates
46.900, -99.300

Hail, McIntosh

When
June 7, 5:54 PM CST to 5:56 PM CST
Where
McIntosh County, 6.7 mi NE of Danzig
Measured
1.75 in hail
Reported by
Public
Coordinates
46.190, -99.360

Thunderstorm Wind, Stutsman

When
June 7, 5:55 PM CST to 5:57 PM CST
Where
Stutsman County, 3.38 mi WNW of Cleveland
Measured
56 kt (64 mph) estimated gust
Reported by
NWS Employee
Coordinates
46.890, -99.190

Thunderstorm wind gusts were estimated by an National Weather Service employee.

Hail, McIntosh

When
June 7, 5:58 PM CST to 6:00 PM CST
Where
McIntosh County, 2.76 mi N of Ashley
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.070, -99.370

Hail, McIntosh

When
June 7, 6:05 PM CST to 6:08 PM CST
Where
McIntosh County, 4.98 mi ENE of Danzig
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
46.150, -99.370

Thunderstorm Wind, McIntosh

When
June 7, 6:06 PM CST to 6:10 PM CST
Where
McIntosh County, 8.15 mi NE of Danzig
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.220, -99.360

One-inch diameter tree limbs were broken, and some shingles were blown off a structure.

Hail, McIntosh

When
June 7, 6:11 PM CST to 6:14 PM CST
Where
McIntosh County, 4.84 mi E of Danzig
Measured
2 in hail
Reported by
Public
Coordinates
46.140, -99.370

Thunderstorm Wind, Logan

When
June 7, 6:17 PM CST to 6:21 PM CST
Where
Logan County, 3.18 mi ENE of Lehr
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.300, -99.290

A power pole was snapped off at its base.

Thunderstorm Wind, McIntosh

When
June 7, 6:20 PM CST to 6:23 PM CST
Where
McIntosh County, 14.48 mi E of Wishek
Measured
65 kt (75 mph) estimated gust
Property damage
$3,000
Reported by
Trained Spotter
Coordinates
46.280, -99.250

A power pole was snapped.

Thunderstorm Wind, La Moure

When
June 7, 6:28 PM CST to 6:34 PM CST
Where
La Moure County, 8.73 mi SW of Jud
Measured
70 kt (81 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
46.429, -99.007

A majority of the second story of an older barn was destroyed. A tree was down and a 500 gallon propane tank was moved on top of the tree. A corral was damaged, and some sheet metal blew off of a machine shed. A power pole with transformer was also toppled.

Hail, Logan

When
June 7, 6:33 PM CST to 6:36 PM CST
Where
Logan County, 6.78 mi ENE of Burnstad
Measured
1.75 in hail
Reported by
Public
Coordinates
46.420, -99.490

Hail, Logan

When
June 7, 6:46 PM CST to 6:49 PM CST
Where
Logan County, 11.75 mi N of Lehr
Measured
1.25 in hail
Reported by
Public
Coordinates
46.450, -99.350

Hail, Logan

When
June 7, 6:47 PM CST to 6:50 PM CST
Where
Logan County, 11.58 mi W of Gackle
Measured
2.25 in hail
Reported by
Public
Coordinates
46.600, -99.370

Hail, Logan

When
June 7, 6:49 PM CST to 6:51 PM CST
Where
Logan County, 12.44 mi N of Lehr
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
46.460, -99.350

Hail, Stutsman

When
June 7, 6:50 PM CST to 6:53 PM CST
Where
Stutsman County, 5.26 mi W of Millarton
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
46.680, -98.860

Hail, Stutsman

When
June 7, 7:10 PM CST to 7:12 PM CST
Where
Stutsman County, 2.35 mi NE of Millarton
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.690, -98.710

Hail, Logan

When
June 7, 7:28 PM CST to 7:30 PM CST
Where
Logan County, 0.47 mi W of Gackle
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.630, -99.140

Hail, McIntosh

When
June 7, 7:30 PM CST to 7:33 PM CST
Where
McIntosh County, 2.03 mi ENE of Wishek
Measured
1.25 in hail
Reported by
Storm Chaser
Coordinates
46.260, -99.510

Tornado, Stutsman

When
June 7, 7:57 PM CST to 7:59 PM CST
Where
Stutsman County, 4.98 mi W of Millarton to 3.92 mi WNW of Millarton
Rating
EFU
Path length
1.11 mi
Path width
40 yd
Reported by
Trained Spotter
Coordinates
46.683, -98.853

The tornado touched down in an open field west of Millarton. There was no damage to evaluate and so by National Weather Service policy the tornado is rated EF Unknown.

Thunderstorm Wind, Stutsman

When
June 7, 8:00 PM CST to 8:02 PM CST
Where
Stutsman County, 4.69 mi SW of Sydney
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
46.690, -98.850

A tree was blown over. Diameter of the tree is unknown.

Thunderstorm Wind, Stutsman

When
June 7, 8:00 PM CST to 8:04 PM CST
Where
Stutsman County, 5.61 mi WSW of Sydney
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.700, -98.880

A tree blew down on a power line.

Thunderstorm Wind, La Moure

When
June 7, 8:30 PM CST to 8:33 PM CST
Where
La Moure County, 2.76 mi S of Marion
Measured
56 kt (64 mph) measured gust
Reported by
Mesonet
Coordinates
46.560, -98.330

Hail, McIntosh

When
June 7, 9:35 PM CST to 9:38 PM CST
Where
McIntosh County, 10.53 mi W of Wishek
Measured
1.25 in hail
Reported by
Public
Coordinates
46.260, -99.770

Hail, McIntosh

When
June 7, 9:57 PM CST to 9:59 PM CST
Where
McIntosh County, 6.72 mi W of Wishek
Measured
1 in hail
Reported by
Public
Coordinates
46.260, -99.690

Hail, La Moure

When
June 8, 12:47 AM CST to 12:49 AM CST
Where
La Moure County, Adrian
Measured
1 in hail
Reported by
Public
Coordinates
46.600, -98.550

Hail, La Moure

When
June 8, 1:13 AM CST to 1:14 AM CST
Where
La Moure County, 0.47 mi W of Adrian
Measured
2 in hail
Reported by
Public
Coordinates
46.600, -98.560

Hail, La Moure

When
June 8, 1:14 AM CST to 1:16 AM CST
Where
La Moure County, 0.95 mi E of Adrian
Measured
1.5 in hail
Reported by
Public
Coordinates
46.600, -98.530

Hail, La Moure

When
June 8, 1:17 AM CST to 1:20 AM CST
Where
La Moure County, 0.84 mi NW of Adrian
Measured
2 in hail
Reported by
Public
Coordinates
46.610, -98.560

Thunderstorm Wind, Stutsman

When
June 8, 1:55 AM CST to 1:57 AM CST
Where
Stutsman County, 0.84 mi NW of Jamestown
Measured
52 kt (60 mph) measured gust
Reported by
Storm Chaser
Coordinates
46.910, -98.710

A storm chaser reported 60 mph thunderstorm wind gusts.

Hail, Stutsman

When
June 8, 2:07 AM CST to 2:09 AM CST
Where
Stutsman County, Jamestown
Measured
1 in hail
Reported by
Public
Coordinates
46.900, -98.700

Flash Flood, La Moure

When
June 8, 3:00 AM CST to 7:00 AM CST
Where
La Moure County, 3.82 mi WNW of Marion to 4.07 mi WSW of Marion
Cause
Heavy Rain
Property damage
$400,000
Reported by
Emergency Manager
Coordinates
46.628, -98.399

Over six inches of rain fell over parts of northeast LaMoure County, with unconfirmed reports of ten inches near Marion. This led to flooding in the city of Marion, with water flowing over roads and up to homes. County roads were also flooded, with water flowing over causing extensive damage.

Hail, Stutsman

When
June 8, 3:07 AM CST to 3:10 AM CST
Where
Stutsman County, 2.52 mi SSE of State Hospital
Measured
1 in hail
Reported by
Public
Coordinates
46.847, -98.648

Thunderstorm Wind, Stutsman

When
June 8, 6:30 AM CST to 6:33 AM CST
Where
Stutsman County, 0.69 mi N of Medina
Measured
61 kt (70 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
46.890, -99.300

A shed was damaged.

Thunderstorm Wind, Stutsman

When
June 8, 6:50 AM CST to 6:53 AM CST
Where
Stutsman County, Medina
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.880, -99.300

Law enforcement estimated wind gusts of 70 mph.

Thunderstorm Wind, Stutsman

When
June 8, 7:23 AM CST to 7:25 AM CST
Where
Stutsman County, 0.94 mi E of Medina
Measured
61 kt (70 mph) measured gust
Reported by
Mesonet
Coordinates
46.880, -99.280

Hail, Kidder

When
June 8, 8:40 AM CST to 8:44 AM CST
Where
Kidder County, 4.56 mi SSW of Steele
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
46.790, -99.940

Hail, Kidder

When
June 8, 8:40 AM CST to 8:44 AM CST
Where
Kidder County, 1.42 mi E of Steele
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
46.850, -99.870

Hail, Kidder

When
June 8, 8:45 AM CST to 8:48 AM CST
Where
Kidder County, 0.94 mi W of Tappen
Measured
0.88 in hail
Reported by
Public
Coordinates
46.870, -99.640

Thunderstorm Wind, Kidder

When
June 8, 9:15 AM CST to 9:19 AM CST
Where
Kidder County, 2.92 mi ENE of Steele
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Law Enforcement
Coordinates
46.860, -99.840

Trees were blown down.

Thunderstorm Wind, Kidder

When
June 8, 9:20 AM CST to 9:24 AM CST
Where
Kidder County, 0.95 mi W of Steele
Measured
61 kt (70 mph) estimated gust
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
46.850, -99.920

Trees were blown down.

Flash Flood, Kidder

When
June 8, 10:20 AM CST to 1:00 PM CST
Where
Kidder County, 4.82 mi WSW of Steele Muni Arpt to 1.89 mi SSW of Steele Muni Arpt
Cause
Heavy Rain
Property damage
$350,000
Reported by
Law Enforcement
Coordinates
46.829, -100.078

Over four inches of rain was measured over various parts of southwest Kidder County, with radar estimates of over six inches. In the city of Steele, many roads were under water. Over rural portions of the county affected by the heavy rain, multiple gravel road and culvert washouts occurred.

Hail, Emmons

When
June 8, 10:45 AM CST to 10:48 AM CST
Where
Emmons County, 2.28 mi NNE of Hazelton Arpt
Measured
1.5 in hail
Reported by
Public
Coordinates
46.510, -100.250

Flash Flood, Emmons

When
June 8, 11:45 AM CST to 3:00 PM CST
Where
Emmons County, 5.97 mi NNE of Kintyre to 4.64 mi N of Hazelton
Cause
Heavy Rain
Property damage
$600,000
Reported by
Trained Spotter
Coordinates
46.633, -99.914

Over five inches of rain was measured over parts of west-central into northeast Emmons County, with over seven inches indicated on radar, leading to flash flooding. In Hazelton, streets and yards flooded. Near Braddock, a mail delivery vehicle was swept away in flood waters, along with another vehicle. Multiple rural roads were heavily damaged.

Flash Flood, Burleigh

When
June 8, 11:45 AM CST to 3:00 PM CST
Where
Burleigh County, 3.35 mi SSW of Moffit to 9.96 mi SE of Driscoll
Cause
Heavy Rain
Property damage
$100,000
Reported by
Trained Spotter
Coordinates
46.634, -100.303

Over five inches of rain was estimated to have fallen over far southeast Burleigh County. This heavy rain damaged roads and culverts.

Thunderstorm Wind, Burleigh

When
June 8, 11:47 AM CST to 11:49 AM CST
Where
Burleigh County, 1.9 mi E of Moffit
Measured
55 kt (63 mph) measured gust
Reported by
Mesonet
Coordinates
46.680, -100.240

Hail, Sioux

When
June 8, 11:30 AM MST to 11:33 AM MST
Where
Sioux County, 5.51 mi SE of Solen
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
46.340, -100.710

Thunderstorm Wind, Grant

When
June 8, 1:35 PM MST to 1:37 PM MST
Where
Grant County, Elgin
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
46.400, -101.850

Law Enforcement reported thunderstorm wind gusts of 60 mph.

Hail, Grant

When
June 8, 1:40 PM MST to 1:43 PM MST
Where
Grant County, 0.48 mi E of Elgin Muni Arpt
Measured
1 in hail
Reported by
Storm Chaser
Coordinates
46.400, -101.820

Hail, Grant

When
June 8, 1:48 PM MST to 1:51 PM MST
Where
Grant County, 9.78 mi WSW of Shields
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
46.200, -101.330

Thunderstorm Wind, Hettinger

When
June 8, 2:11 PM MST to 2:13 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

Flash Flood, Grant

When
June 8, 2:30 PM MST to 5:30 PM MST
Where
Grant County, 1.3 mi WSW of Raleigh to 3.59 mi S of Brisbane
Cause
Heavy Rain
Property damage
$150,000
Reported by
Broadcast Media
Coordinates
46.362, -101.325

Over five inches of rain fell over southeastern Grand County. Flood waters washed out 75th Street near Freda, which is east of the community of Raleigh.

Hail, Golden Valley

When
June 8, 5:00 PM MST to 5:03 PM MST
Where
Golden Valley County, 5.15 mi W of Trotters
Measured
2.5 in hail
Reported by
Broadcast Media
Coordinates
47.320, -104.030

Hail, Golden Valley

When
June 8, 5:10 PM MST to 5:13 PM MST
Where
Golden Valley County, 5.15 mi W of Trotters
Measured
2.75 in hail
Reported by
Public
Coordinates
47.320, -104.030

Hail, McKenzie

When
June 8, 5:28 PM MST to 5:30 PM MST
Where
McKenzie County, 31.63 mi W of Grassy Butte
Measured
1.75 in hail
Reported by
Public
Coordinates
47.340, -103.920

Funnel Cloud, McKenzie

When
June 8, 6:25 PM MST to 6:26 PM MST
Where
McKenzie County, 5.41 mi NE of Keene
Reported by
Storm Chaser
Coordinates
47.980, -102.860

Thunderstorm Wind, Billings

When
June 8, 6:45 PM MST to 6:49 PM MST
Where
Billings County, 6.91 mi N of Fairfield
Measured
70 kt (81 mph) estimated gust
Property damage
$50,000
Reported by
Public
Coordinates
47.280, -103.220

Trees were knocked down at the residence. A neighbor nearby had a machine shed destroyed. In addition some power poles were snapped nearby.

Thunderstorm Wind, Mountrail

When
June 8, 8:00 PM CST to 8:05 PM CST
Where
Mountrail County, 0.46 mi W of New Town
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
47.980, -102.490

Multiple mature trees were blown over, with some being 30 to 40 feet in height. Some power lines were damaged.

Thunderstorm Wind, Dunn

When
June 8, 7:20 PM MST to 7:24 PM MST
Where
Dunn County, Manning
Measured
65 kt (75 mph) estimated gust
Property damage
$100,000
Reported by
Public
Coordinates
47.230, -102.770

A cellular phone tower was blown down.

Thunderstorm Wind, McKenzie

When
June 8, 9:20 PM MST to 9:22 PM MST
Where
McKenzie County, 34.55 mi S of Fairview
Measured
52 kt (60 mph) estimated gust
Reported by
Storm Chaser
Coordinates
47.350, -104.030

Thunderstorm wind gusts were estimated by a storm chaser.

Thunderstorm Wind, Williams

When
June 8, 10:44 PM CST to 10:49 PM CST
Where
Williams County, 9.61 mi WNW of Trenton
Measured
65 kt (75 mph) estimated gust
Reported by
Public
Coordinates
48.140, -104.030

A tree was blown over.

Thunderstorm Wind, Adams

When
June 8, 9:50 PM MST to 9:54 PM MST
Where
Adams County, 4.17 mi N of Hettinger Arpt
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
46.080, -102.640

Thunderstorm winds moved a section of oil pipe and a wind break panel.

Thunderstorm Wind, Hettinger

When
June 8, 10:08 PM MST to 10:10 PM MST
Where
Hettinger County, 2.13 mi NNE of Bentley
Measured
59 kt (68 mph) measured gust
Reported by
Mesonet
Coordinates
46.360, -102.060

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Funnel Cloud
A rotating column of cloud extending from a thunderstorm that did not reach the ground.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in North Dakota in 2021Every state in 2021This day in weather historyThe tornado archive for North Dakota, 2021Warnings in North Dakota, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962126, 962127, 962128, 962129, 962130, 962132, 962133, 962135, 962136, 964761, 962141, 962142, 962144, 962145, 962146, 962147, 962148, 962149, 962159, 962166, 962167, 962168, 962170, 962171, 962172, 962173, 962174, 962175, 962178, 962179, 965960, 962180, 962182, 962183, 962184, 962185, 962186, 962187, 962188, 962189, and more.